Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

August 9, 2021Ward County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 9, 2021, 2:15 PM CDT for Ward County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 2:15 PM CDT (19:15 UTC)
Expired
Aug 9, 2021, 3:00 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Hail
0.88 in
Wind
40

County Ward County, ND

The radar

The Minot AFB radar (KMBX), 72 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS83 KBIS 091915
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Mon Aug 9 2021
 
NDZ003-010-011-092000-
Mountrail ND-Ward ND-Renville ND-
215 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Renville and northeastern Mountrail Counties through 300
PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaisdell, or 12 miles east of Stanley, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Blaisdell around 220 PM CDT.

Other locations in the path of this storm include Donnybrook and
Greene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4868 10173 4858 10145 4857 10145 4815 10212
      4822 10229 4872 10199
TIME...MOT...LOC 1914Z 212DEG 46KT 4827 10212 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

TELKEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:33 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 9, 12:33 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1233 PM CDT Mon Aug 9 2021

.UPDATE...
Issued at 1221 PM CDT Mon Aug 9 2021

For this update, just tweaked precipitation chances again to
better reflect the current observations and trends. Regarding the
severe threat later this afternoon and this evening, have become a
bit more concerned about a conditional tornado threat in the
vicinity of eastern Bottineau, Rollete, and Pierce counties.
Latest SPC mesoanalysis RAP trends suggest that by 21z to 23z the
environment ahead of developing storms will be characterized by
MLCAPE ranging from 1000 to 2000 J/kg and effective layer shear in
the 45 to 55 knot range. Additionally, low level shear may end up
stronger than initially thought with 0-1 km values in the 15 to
20 knot range and effective storm relative humidity values
approaching 300 to 400 m2/s2. One limiting factor here may be
cloud cover from morning/early afternoon convection that CAMs have
not modeled well. Thus, we could have a hard time destabilizing
this area sufficiently if we do not see some more breaks in the
clouds soon. Further south into the James River Valley, severe
weather will also be possible but shear will decrease and capping
will increase.

UPDATE Issued at 859 AM CDT Mon Aug 9 2021

Numerous showers and thunderstorms continue this morning along
and behind a quasi-stationary front extending from the far south
central into the northeast part of the state. A weak surface low
has developed over the south central and will slowly move
northeast along the front through the day. Less numerous shower
activity (and a handful of lightning strikes) has been noted
across the northwest, likely associated with a surface trough
extending northwest from the low. Morning activity should
diminish over the next several hours, but will likely reinvigorate
late this afternoon (and into the evening) as a stronger mid
level wave moves overhead. The latest HREF guidance favors the
Turtle Mountains area for the most intense and strongest rotating
updrafts which has been fairly consistent over the past few runs.
For this update, just tweaked precipitation chances to better
reflect current radar trends and blended in the latest
observations to the forecast.

UPDATE Issued at 652 AM CDT Mon Aug 9 2021

Scattered showers and thunderstorms continue this morning across
much of central North Dakota, behind a cold front that hasn't
moved much from the previous update. Current analysis places it
from Langdon southwest through the Bismarck/Mandan area, and then
into Corson County, South Dakota.

Latest high-res guidance favors the current convection progressing
northeast through the morning, with some scattered convection
possibly moving into western North Dakota, before the development
of strong to severe thunderstorms late this afternoon into the
early evening. A few different models advertise a north- south
line of storms developing in the evening from the Turtle Mountains
through the James River Valley, then moving east out of the
forecast area by the late evening. Will have to see if this trend
holds through the morning. No changes to the threat ceiling, with
damaging wind gusts still the main hazard, with large hail also a
possibility.

&&

.SHORT TERM...(Today and tonight)
Issued at 433 AM CDT Mon Aug 9 2021

Main concern in the short term forecast is the chance for severe
thunderstorms this afternoon and evening, generally from the Turtle
Mountains area through the James River Valley.

This morning, a surface cold front was draped from Langdon through
the Bismarck/Mandan area into Lemmon, with the associated surface
low analyzed in west central South Dakota. Convection has been
ongoing through the night along and behind the front as expected,
and is moving northeast while the front will continue moving
southeast through the morning as it exits the forecast area.
Aloft, southwest flow persists ahead of a strong closed low and
shortwave trough that will be progressing across Montana through
the day today.

The primary focus today will be the potential for severe
thunderstorms along and behind the cold front as it moves slowly
east, and with substantial mid-level height falls ahead of the
approaching shortwave. These height falls and diurnal heating are
expected to erode capping by late afternoon, with 1000-2000 J/kg
of MUCAPE and 0-6 km bulk shear on the order of 40 to 60 knots
supportive of rotating updrafts. Stronger shear values are in the
north central, with values decreasing to the south.

With inverted-V soundings and DCAPE over 1000 J/kg, as well as high
cloud bases, expecting damaging wind gusts to 75 mph to be the
primary hazards with any severe thunderstorms. Large hail is also
possible, with a forecast environment supportive of hail to the size
of ping pong balls. Some initial discrete supercells are possible
before an upscale or cluster storm mode is favored, as the southwest
flow aloft is more parallel to the frontal boundary, not
perpendicular. This also could favor the wind threat being the main
hazard with this event, especially since the current overnight
showers and thunderstorms are producing gusts of 40-45 mph. Thinking
the general threat area will be from the Turtle Mountains through
the James River Valley and east, with storms exiting the area by
midnight.

High temperatures today will vary substantially across the region as
the cold front slowly progresses east. Expect highs only in the
upper 60s in the far northwest, while the southern James River
Valley will have highs in the lower 90s. Once storms clear out
tonight, should be a quiet night with lows in the upper 40s to upper
50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 433 AM CDT Mon Aug 9 2021

Fire weather concerns on Tuesday and low chances for precipitation
highlights the extended forecast.

As the base of the trough begins to exit to our east on Tuesday,
northwest flow settles in while another weak cold front approaches
from across the International Border. This frontal passage is not
expected to bring any substantial precipitation, but will bring
breezy winds and cloud cover.

We have gone ahead and issued a Fire Weather Watch on Tuesday for
Slope, Bowman, and Adams Counties, in collaboration with our
southern and western neighbors. Minimum relative humidity is
expected to drop into the 18 to 20 percent range in these
counties, and coupled with westerly winds around 20 mph, critical
fire weather conditions are possible.

Northwest flow aloft continues Wednesday through the end of the week
in response to upper ridging upstream over the Pacific Northwest.
Temperatures on Thursday will be the coolest of the extended, with
highs in the lower 70s to lower 80s, before a steady warming trend
through the weekend. Chances for precipitation look low during this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1221 PM CDT Mon Aug 9 2021

Early this afternoon, widespread showers and thunderstorms are
covering portions of western and central North Dakota. Areas that
are the most likely to see storms through the day will be across
the north and the east with some severe thunderstorms possible
from the Turtle Mountains into the James River valley. VFR
conditions will be likely across most sites through the period,
but if any stronger storms move overhead, brief MVFR/IFR
categories from visibility may be possible. IFR ceilings currently
over KMOT should improve over the next couple of hours. Northwest
winds will become breezy this afternoon across the west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NDZ040-043-044.

&&

UPDATE...ZH
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...ZH
Hazardous weather outlook, Aug 9, 12:40 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1240 PM CDT Mon Aug 9 2021

NDZ001-002-009-010-017>020-031>034-041-042-045-101745-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Hettinger-Grant-Sioux-
1240 PM CDT Mon Aug 9 2021 /1140 AM MDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-101745-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
1240 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are possible this afternoon
and evening. The main threats will be damaging winds with gusts
up to 75 mph and large hail up to tennis ball size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed this afternoon and evening.

NDZ040-043-044-101745-
Slope-Bowman-Adams-
1140 AM MDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch has been issued for Tuesday. Find more
information at www.weather.gov/bis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, Aug 9, 2:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Mon Aug 9 2021

NDZ003-010-011-092000-
Mountrail ND-Ward ND-Renville ND-
215 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Renville and northeastern Mountrail Counties through 300
PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaisdell, or 12 miles east of Stanley, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Blaisdell around 220 PM CDT.

Other locations in the path of this storm include Donnybrook and
Greene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4868 10173 4858 10145 4857 10145 4815 10212
      4822 10229 4872 10199
TIME...MOT...LOC 1914Z 212DEG 46KT 4827 10212

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:10 PM CDTSpecial Weather StatementBISGolden Valley, Slope50 min
Aug 9, 3:55 AM CDTFire Weather WatchBISAdams, Bowman, Hettinger, Slope24 hr
Aug 9, 2:49 PM CDTSpecial Weather StatementBISRenville41 min
Aug 9, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatBISWells52 min
Aug 9, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatBISKidder, Wells46 min
Aug 9, 5:53 PM CDTSpecial Weather StatementBISRolette37 min
Aug 9, 6:02 PM CDTSevere Thunderstorm Warning Destructive damage threatBISFoster, Wells43 min
Aug 9, 6:10 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce35 min
Aug 9, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatBISFoster47 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.